Alert archive / North Dakota / Flash Flood Warnings in 2011

Flash Flood Warning 16, NWS Bismarck, ND

June 24, 2011Burke County, Mountrail County, Williams County, North Dakota

NWS Bismarck, ND issued this flash flood warning at Jun 24, 2011, 6:45 PM CDT for Burke County, Mountrail County, Williams County, North Dakota. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 24, 2011, 6:45 PM CDT (23:45 UTC)
Expired
Jun 24, 2011, 9:32 PM CDT
In force
3 hr
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Flood severity
None

Counties Burke County, ND, Mountrail County, ND, Williams County, ND

What was reported inside it

TimeReportWhereRemark
Jun 24, 8:12 PM CDTFLASH FLOOD5 Sw Lignite, NDLAW ENFORCEMENT REPORTS WATER FLOWING OVER ROADS SOUTHWEST OF LIGNITE, ALONG WITH THE DITCHES FULL OF WATER DUE TO HEAVY RAINFALL THIS EVENING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 87 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 11.8 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2011-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2011-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
948 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

894 
WGUS53 KBIS 242345
FFWBIS
NDC013-061-105-250530-
/O.NEW.KBIS.FF.W.0016.110624T2345Z-110625T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
645 PM CDT FRI JUN 24 2011

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN WILLIAMS COUNTY IN NORTHWEST NORTH DAKOTA...
  NORTHWESTERN MOUNTRAIL COUNTY IN NORTHWEST NORTH DAKOTA...
  WESTERN BURKE COUNTY IN NORTHWEST NORTH DAKOTA...

* UNTIL 1230 AM CDT.

* AT 643 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE      
  WARNED AREA. DOPPLER RADAR INDICATES RAINFALL AMOUNTS OF 2 TO 3    
  INCHES SO FAR OVER THE NORTHERN AND SOUTHERN PORTIONS OF THE       
  WARNING AREA. AN ADDITIONAL 1 TO 3 INCHES OF RAINFALL IS           
  POSSIBLE...NEAR AND EAST OF WHERE THE HEAVIEST RAIN HAS FALLEN SO  
  FAR.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. FLASH FLOODING IS EXPECTED TO OCCUR OVER MAINLY RURAL AREAS
  OF NORTHEASTERN WILLIAMS...NORTHWESTERN MOUNTRAIL AND WESTERN BURKE
  COUNTIES...INCLUDING THE TOWNS OF BATTLEVIEW...COLUMBUS...
  FLAXTON...LIGNITE AND POWERS LAKE.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...
COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND
OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING.

&&

LAT...LON 4891 10238 4843 10252 4845 10298 4864 10291
      4864 10289 4868 10289 4892 10280

$$

KINNEY
2 follow-up statements
037 
WGUS73 KBIS 250049
FFSBIS

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
749 PM CDT FRI JUN 24 2011

NDC013-061-105-250530-
/O.CON.KBIS.FF.W.0016.000000T0000Z-110625T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WILLIAMS ND-BURKE ND-MOUNTRAIL ND-
749 PM CDT FRI JUN 24 2011

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR NORTHWESTERN
MOUNTRAIL...WESTERN BURKE AND NORTHEASTERN WILLIAMS COUNTIES UNTIL
1230 AM CDT...

AT 742 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
SCATTERED THUNDERSTORMS ACROSS THE WARNED AREA. DOPPLER RADAR 
ESTIMATED 3 TO 5 INCHES OF RAIN HAS LIKELY FALLEN SO FAR...SOUTH OF 
A LINE FROM MCGREGOR TO POWERS LAKE...AND SOUTH OF A LINE FROM 
COLUMBUS TO LIGNITE.

RUNOFF FROM THIS EXCESSIVE RAINFALL IS LIKELY CAUSING FLASH FLOODING 
TO OCCUR...MAINLY ACROSS RURAL AREAS OF NORTHEASTERN 
WILLIAMS...NORTHWESTERN MOUNTRAIL AND WESTERN BURKE COUNTIES.

SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH LATE EVENING...AND A 
FEW LOCATIONS COULD RECEIVE AN ADDITIONAL QUARTER TO HALF INCH OF 
RAIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLOODING OF SMALL CREEKS
AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS
AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING
AREAS ARE ALSO SUBJECT TO FLOODING.

&&

LAT...LON 4891 10238 4843 10252 4845 10298 4864 10291
      4864 10289 4868 10289 4892 10280

$$

KINNEY
789 
WGUS73 KBIS 250232
FFSBIS

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
932 PM CDT FRI JUN 24 2011

NDC013-061-105-250245-
/O.CAN.KBIS.FF.W.0016.000000T0000Z-110625T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WILLIAMS ND-BURKE ND-MOUNTRAIL ND-
932 PM CDT FRI JUN 24 2011

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR NORTHWESTERN
MOUNTRAIL...WESTERN BURKE AND NORTHEASTERN WILLIAMS COUNTIES IS
CANCELLED...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO 
RECEDE...ENDING THE SIGNIFICANT FLOOD THREAT. THERE MAY BE SOME 
LINGERING PONDING OF WATER...ESPECIALLY ON TOWNSHIP 
ROADS...SOUTHWEST OF LIGNITE...AND SOUTHWEST OF POWERS LAKE. IF 
FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW 
ENFORCEMENT AGENCY.

LAT...LON 4891 10238 4843 10252 4845 10298 4864 10291
      4864 10289 4868 10289 4892 10280

$$

KINNEY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this flash flood warning went out at Jun 24, 3:39 PM CDT, 3 hours 6 minutes earlier.

Area forecast discussion, Jun 24, 3:39 PM CDT, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
339 PM CDT FRI JUN 24 2011

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT...
MAIN FORECAST PROBLEM TODAY WILL BE PRECIPITATION CHANCES TONIGHT
AND AGAIN SATURDAY AFTERNOON/SATURDAY NIGHT.

CURRENTLY...SCATTERED SHOWERS ARE MOVING OUT OF EASTERN PORTIONS OF
CENTRAL NORTH DAKOTA. UPSTREAM...CONVECTION IS FIRING ALONG THE
BIGHORNS IN NORTH CENTRAL WYOMING AND SOUTHEAST MONTANA. SLIGHT TO
MODERATELY UNSTABLE ATMOSPHERE EXISTS OVER SOUTHEAST MONTANA INTO
NORTHWEST SOUTH DAKOTA AND EASTERN WYOMING. UNSTABLE CONDITIONS
ALSO EXTEND INTO SOUTHWEST NORTH DAKOTA. A SHORTWAVE TROUGH MOVING
ACROSS WYOMING THIS EVENING WILL PROVIDE THE UPPER SUPPORT FOR
THUNDERSTORM DEVELOPMENT INTO SOUTHWEST NORTH DAKOTA LATE THIS
AFTERNOON AND THIS EVENING. KEPT A MENTION OF SEVERE STORMS OVER
THE FAR SOUTHWEST THIS EVENING.

AN UPPER LEVEL LOW PRESSURE SYSTEM OVER BRITISH COLUMBIA CANADA
TONIGHT WILL MOVE EAST INTO SASKATCHEWAN BY SUNDAY MORNING. THIS
WILL KEEP THE CHANCE OF THUNDERSTORMS IN THE FORECAST AGAIN ON
SATURDAY WITH THE BEST CHANCES FROM MID AFTERNOON TO LATE EVENING.
ONCE AGAIN...THE SOUTHERN PORTION OF THE CWA WILL HAVE THE BEST
LIKELIHOOD OF SEEING SEVERE CONVECTION.

LOW TEMPERATURES WILL BE GENERALLY IN THE 50S TONIGHT AND SATURDAY
NIGHT...WITH HIGHS ON SATURDAY IN THE 70S.

.LONG TERM...SUNDAY THROUGH FRIDAY...
AN UPPER LEVEL LOW PRESSURE/TROUGH WILL TRAVERSE THROUGH WESTERN AND
CENTRAL NORTH DAKOTA SUNDAY NIGHT/MONDAY. SOUTHWEST FLOW WITH PLENTY
OF INSTABILITY AHEAD OF THIS WAVE WILL SET THE STAGE FOR STRONG TO
POSSIBLY SEVERE THUNDERSTORMS WITH HEAVY RAIN MAINLY OVER SOUTHERN
AND SOUTHEAST NORTH DAKOTA SUNDAY AFTERNOON AND EVENING. THE UPPER
TROUGH EXITS OUR EASTERN ZONES MONDAY AFTERNOON AND THE THREAT FOR
SHOWERS AND THUNDERSTORMS WILL DIMINISH FROM WEST TO EAST MONDAY.
THEREAFTER...DRY AND WARMER WEATHER TAKES CONTROL TUESDAY THROUGH
THURSDAY AS A RIDGE ESTABLISHES ITSELF OVER THE CENTRAL PLAINS. BY
THURSDAY NIGHT AND FRIDAY...THE RIDGE AXIS MOVES EAST AND ALLOWS
ANOTHER TROUGH TO SLIDE THROUGH. TIMING DIFFERENCES EXIST BETWEEN
THE ECMWF AND GFS AS TO WHEN A SURFACE COLD FRONT MOVES THROUGH...BUT
DO EXPECT THIS IS WHEN OUR NEXT GOOD CHANCE OF SHOWERS AND
THUNDERSTORMS WILL ARRIVE AFTER MONDAYS TROUGHS EXITS.

HIGH TEMPERATURES ON TUESDAY WILL BE IN THE 70S...THEN RISING INTO
THE 80S WEDNESDAY THROUGH FRIDAY. ALSO EXPECT MORE HUMID CONDITIONS
AS DEWPOINTS RISE INTO THE LOWER 60S. OVERNIGHT LOWS WILL BEGIN
COMFORTABLE AT AROUND 50F MONDAY MORNING...BUT THEN RISE TO 60F-65F
FOR OVERNIGHT LOWS WEDNESDAY THROUGH FRIDAY.

&&

.AVIATION...MVFR TO VFR CEILINGS ARE EXPECTED THROUGH 18Z SATURDAY.
AT TIMES A SHOWER IN THE VICINITY WILL BE CARRIED AT EACH AERODROME
OVER THE NEXT 24HR. HOWEVER AT THIS TIME...THE HIGHEST THREAT FOR
SHOWERS AND THUNDERSTORMS WOULD FAVOR KDIK FRIDAY EVENING. WILL
CONTINUE TO MONITOR AS SHOWERS AND THUNDERSTORMS EXIT FROM WYOMING
AND MONTANA THIS EVENING AND INTO SOUTHWESTERN NORTH DAKOTA THROUGH
LATE FRIDAY EVENING.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...TWH
LONG TERM/AVIATION....KS
Hazardous weather outlook, Jun 24, 5:11 AM CDT, 13 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
511 AM CDT FRI JUN 24 2011

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-251015-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
511 AM CDT FRI JUN 24 2011 /411 AM MDT FRI JUN 24 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY ACROSS SOUTHWEST AND SOUTH CENTRAL NORTH
DAKOTA FRIDAY MORNING. THERE IS A CHANCE OF THUNDERSTORMS...SOME
POSSIBLY SEVERE...ACROSS WESTERN AND SOUTH CENTRAL NORTH DAKOTA
LATE FRIDAY AFTERNOON AND INTO THE NIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS...SOME SEVERE AND CAPABLE OF PRODUCING HEAVY
RAINFALL ARE POSSIBLE ACROSS CENTRAL AND PORTIONS OF WESTERN NORTH
DAKOTA ON SATURDAY. ANOTHER ROUND OF THUNDERSTORMS...SOME SEVERE
AND CAPABLE OF HEAVY RAINFALL...ARE POSSIBLE EAST OF HIGHWAY 83 AND
SOUTH OF INTERSTATE 94 ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE FRIDAY AFTERNOON ACROSS
WESTERN AND SOUTH CENTRAL NORTH DAKOTA.

AYD

In the hours before

Special weather statement, Jun 24, 6:22 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
622 PM CDT FRI JUN 24 2011

NDZ002-010-250015-
BURKE-MOUNTRAIL-
622 PM CDT FRI JUN 24 2011

...SPECIAL WEATHER STATEMENT...

AT 618 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NORTH CENTRAL BURKE
COUNTY TO NORTHWESTERN MOUNTRAIL COUNTY...MOVING EAST AT 5 TO 10 MPH.

THE STRONGEST STORMS WILL PRODUCE HOURLY RAINFALL AMOUNTS OF 1 TO 2
INCHES. MOTORISTS SHOULD BE PREPARED FOR PONDING WATER ON STREETS
AND ROADS...AND REDUCED VISIBILITY IN HEAVY RAIN. ONE HALF INCH
DIAMETER HAIL IS POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
  LIGNITE...            POWERS LAKE...        FLAXTON...

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

KINNEY
Local storm report, Jun 24, 6:26 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
626 PM CDT FRI JUN 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HEAVY RAIN       7 NE TIOGA              48.47N 102.83W
06/24/2011  M1.50 INCH       MOUNTRAIL          ND   TRAINED SPOTTER

            RELAYED BY WILLISTON NWS... SPOTTER OBSERVED PEA SIZE
            HAIL

&&

LHUBER

Nearby

Flash Flood Warnings in North Dakota, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.